| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Accutane and Depression

Q. I stopped taking accutane at the end of January of this year. Accutane made me feel very weird and depressed. And, even though I have stopped taking the medicine, my depression has not gone away. I wanted to know if this happens often, and what I should do about it.

A. There is still a fair amount of controversy about the connection between isotretinoin [Accutane] and depression. In one 4-month study, depression occurred in 4% of patients, and tended to persist during the course of treatment (Hull & Demkiw-Bartel, J Cutan Med Surg 2000; 4:66-70). But, it's hard to know what this figure represents, since there was no control group. In a much larger study (Jick et al, Arch Dermatol 2000; 136:1231-36), researchers compared rates of depression in over 7,000 Accutane users with rates among 13,700 oral antibiotic users. Rates of depression before and after each treatment were also examined. There was no evidence that Accutane was associated with increased risk for depression or other psychiatric disorders. That said, it may still be true that individual patients may experience depression as a side effect of this drug.

In your case, the real question is, why has the depression persisted? And for that, I have no answer. It may be that the Accutane has had an unexpectedly long depressive effect on your mood--or, that your depression was triggered by the Accutane, but is being maintained by other psychological or physical factors. If there is a strong history of depression in your family, it may be that you would have developed this depressive bout at some point anyway, with or without the Accutane.

These are tough questions. The easy question is, "What should I do about it?" I would strongly advise you to get a thorough evaluation by a mental health professional--in this case, a psychiatrist might be preferable, since there may be a medication side effect involved. If you have been having any thoughts about not going on with life, or of harming yourself, you should do this right away. It would be a good idea to have a complete physical with appropriate lab tests, just to make sure that your thyroid gland is working properly, that you are not anemic, etc. (These would not be side effects of taking Accutane, to my knowledge--they are just physical problems that may cause depression).

Of course, it would also be important to look at what is going on in your personal, social, family, and other relations, to see if these may be related to your depression. In any case, depression from whatever cause is highly treatable. Psychotherapy may be sufficient in mild-to-moderate cases; in more severe cases, medication is usually necessary. A psychiatrist would be in a good position to help you look at these issues. In the mean time, it could be helpful to increase your exercise level slightly (assuming there are no medical reasons for not doing so), since exercise does have antidepressant effects in mild-to-moderate cases of depression. I hope you get back to your old self soon.

Other Resources:

October 2001
Disclaimer Back to Ask the Expert